Alert archive / Louisiana / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Shreveport, LA
NWS Shreveport, LA issued this red flag warning at Aug 29, 2023, 2:24 PM CDT for 14 counties in Texas; 17 parishes in Louisiana. It took effect at Aug 30, 2023, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2023, 2:24 PM CDT (19:24 UTC)
- In effect from
- Aug 30, 2023, 10:00 AM CDT
- Expired
- Aug 30, 2023, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Shreveport, LA
All 31 counties
Bienville Parish, LA, Bossier Parish, LA, Caddo Parish, LA, Caldwell Parish, LA, Claiborne Parish, LA, De Soto Parish, LA, Grant Parish, LA, Jackson Parish, LA, LaSalle Parish, LA, Lincoln Parish, LA, Natchitoches Parish, LA, Ouachita Parish, LA, Red River Parish, LA, Sabine Parish, LA, Union Parish, LA, Webster Parish, LA, Winn Parish, LA, Angelina County, TX, Cherokee County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Nacogdoches County, TX, Panola County, TX, Rusk County, TX, Sabine County, TX, San Augustine County, TX, Shelby County, TX, Smith County, TX, Upshur County, TX, Wood County, TX
The radar
The Shreveport radar (KSHV), 34 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 7.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308 WWUS84 KSHV 291924 RFWSHV URGENT - FIRE WEATHER MESSAGE National Weather Service Shreveport LA 224 PM CDT Tue Aug 29 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY FOR CRITICAL TO EXTREME FIRE WEATHER CONDITIONS FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA... LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167- 310100- /O.NEW.KSHV.FW.W.0002.230830T1500Z-230831T0100Z/ /O.NEW.KSHV.FW.A.0001.230831T1500Z-230901T0100Z/ Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison- Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 224 PM CDT Tue Aug 29 2023 The National Weather Service in Shreveport has issued a Red Flag Warning for critical to extreme fire weather conditions, which is in effect from 10 AM to 8 PM CDT Wednesday. A Fire Weather Watch has also been issued. This Fire Weather Watch for critical to extreme fire weather conditions is in effect from Thursday morning through Thursday evening. * AFFECTED AREA...Fire districts in portions of East Texas and all of Northern & Central Louisiana. * TIMING...From 10 AM through 8 PM Wednesday for Red Flag Warning and 10 AM through 8 PM Thursday for Fire Weather Watch. * WINDS...Northeast near 10 mph, with gusts 15-20 mph. * RELATIVE HUMIDITY...As low as 26 percent. * TEMPERATURES...Up to 96. * IMPACTS...Rapid ignition and spread of wildfires is possible due to these very persistent hot and dry conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, dry vegetation, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. Burn Bans remain in effect or most of East Texas and all of Northern & Central Louisiana. Avoid all outside burning. Do not toss lit cigarette butts outside. Report wild fires to the nearest fire department or law enforcement office. && $$ 20
2 follow-up statements
454 WWUS84 KSHV 300910 RFWSHV URGENT - FIRE WEATHER MESSAGE National Weather Service Shreveport LA 410 AM CDT Wed Aug 30 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY FOR CRITICAL TO EXTREME FIRE WEATHER CONDITIONS FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA... LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167- 310100- /O.CON.KSHV.FW.W.0002.230830T1500Z-230831T0100Z/ /O.CON.KSHV.FW.A.0001.230831T1500Z-230901T0100Z/ Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison- Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 410 AM CDT Wed Aug 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR CRITICAL TO EXTREME FIRE WEATHER CONDITIONS FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA... The National Weather Service in Shreveport has issued a Red Flag Warning for critical to extreme fire weather conditions, which is in effect from 10 AM to 8 PM CDT today. A Fire Weather Watch has also been issued for Thursday morning through Thursday evening for these same areas as elevated fire weather conditions will persist. * AFFECTED AREA...Fire districts in portions of East Texas and all of Northern & Central Louisiana. * TIMING...From 10 AM through 8 PM today for Red Flag Warning and 10 AM through 8 PM Thursday for Fire Weather Watch. * WINDS...Northeast near 10 mph, with gusts 15-20 mph. * RELATIVE HUMIDITY...As low as 26 percent. * TEMPERATURES...Up to 97. * IMPACTS...Rapid ignition and spread of wildfires is possible due to these very persistent hot and dry conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, dry vegetation, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. Burn Bans remain in effect or most of East Texas and all of Northern & Central Louisiana. Avoid all outside burning. Do not toss lit cigarette butts outside. Report wild fires to the nearest fire department or law enforcement office. && $$ 53
344 WWUS84 KSHV 301924 RFWSHV URGENT - FIRE WEATHER MESSAGE National Weather Service Shreveport LA 224 PM CDT Wed Aug 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL TO EXTREME FIRE WEATHER CONDITIONS FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY FOR CRITICAL TO EXTREME FIRE WEATHER CONDITIONS FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA... LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167- 010100- /O.UPG.KSHV.FW.A.0001.230831T1500Z-230901T0100Z/ /O.NEW.KSHV.FW.W.0003.230831T1500Z-230901T0100Z/ /O.CON.KSHV.FW.W.0002.000000T0000Z-230831T0100Z/ Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison- Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 224 PM CDT Wed Aug 30 2023 The National Weather Service in Shreveport has issued a Red Flag Warning for critical to extreme fire weather conditions, which is in effect from 10 AM to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire districts in portions of East Texas and all of Northern & Central Louisiana. * TIMING...Through 8 PM today and 10 AM through 8 PM Thursday. * WINDS...Northeast near 10 mph, with slightly higher gusts. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Up to 98. * IMPACTS...Rapid ignition and spread of wildfires is possible due to these very persistent hot and dry conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Burn Bans remain in effect or most of East Texas and all of Northern & Central Louisiana. Avoid all outside burning. Do not toss lit cigarette butts outside. Report wild fires to the nearest fire department or law enforcement office. && $$ 20
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this red flag warning went out at Aug 29, 1:04 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 29, 1:04 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 104 PM CDT Tue Aug 29 2023 ...New AVIATION... .UPDATE... Issued at 1136 AM CDT Tue Aug 29 2023 A few minor adjustments to temperatures and sky cover for this update. Otherwise, the remainder of the forecast is on track. Northeast winds will continue to advect in a relatively cooler, and noticeably less humid airmass into the region. Afternoon highs will climb into the low to mid 90s this afternoon. Can't rule out an isolated shower across our extreme southeast zones today, although confidence remains low. With mostly sunny skies and low humidity today, expect an uptick in elevated fire weather conditions. /20/ && .SHORT TERM... (Tuesday through Wednesday) Issued at 336 AM CDT Tue Aug 29 2023 A quiet forecast period is expected through the short term, as drier air at the sfc and aloft will continue to mix S in wake of the shortwave trough that has become situated over SCntrl/SE LA into Srn MS. The early morning satellite imagery reveals some areas of elevated cu over the Wrn sections of E TX into SE OK/adjacent SW AR, as well as some wrapping around the trough to our SE over ECntrl LA, but these should gradually mix out later this morning especially as additional dry air mixes SSW. PW's though still range from 1.7-2.0 inches across NCntrl and NE LA this morning, with the progs suggesting that some stratocu may develop with the onset of heating aross ECntrl LA, before eventually lifting/mixing out later this morning through the afternoon. The trough to our SE remains progged to continue drifting S into the Nrn Gulf this afternoon, although some isolated wrap-around convection can't be ruled out this afternoon over the extreme SE zones (i.e. La Salle Parish) per the various 00Z guidance and HREF, where slight chance pops were maintained. Have dropped pops elsewhere today, with strong insolation yielding a return to near normal max temps this afternoon. Drier sfc air noted in this morning's sfc theta-e field extending from N TX into much of OK into Wrn/Cntrl AR should also mix S around the higher terrain of the Ouachitas through the day, taking an edge off of the humidity with heat indices close to the ambient air temps. Despite the cigs hanging tough through the afternoon Monday, temps were able to warm a bit more than forecast for some areas, and believe the late August sun angle and even stronger insolation should keep max temps today similar to what was observed Monday even with the increased mixing of the drier air in from the NNE. Have bumped up the NBM temps a bit across the area, with temps expected to cool quickly after sunset with the dry air in place. Did not deviate much from the NBM temps tonight, with slightly below normal readings expected over much of the region as weak sfc ridging continues across the Srn Plains and Lower MS Valley. The progs remain in good agreement with a weak shortwave trough shifting S through Srn NE into Nrn KS this morning, traversing through OK into the Ozarks later this afternoon before sliding into the region tonight. No sensible impacts are expected for our area given the very dry air mass expected to be in place, although an increase in cirrus is expected late for at least the Wrn half of the region. This trough looks to rotate S towards the TX/S LA coasts Wednesday behind what should be Hurricane Idalia as she comes ashore the FL Big Bend region, with the trough eventually becoming cut off from the upper flow Thursday as Idalia's remnants progress NE across the SE CONUS. Did nudge max temps up a degree or so Wednesday from today's forecast highs, but again, heat indices will be very similar to the ambient air temps. What is becoming more concerning over the next couple of days is the extent of drying of the soils expected with strong insolation and the drying air mass, which would yield an increased fire danger threat, especially as min RH's fall to 25-30% once again over much of E TX/N LA by Wednesday. Continued NNE winds around 10 mph with occasional higher gusts could yield a rapid spread of wildfires once again given the low RH's expected, with coordination expected with the LA and TX forestry partners later today concerning the fuels situation in wake of the wetting rains Sunday evening/night. Thus, fire weather headlines may be needed in the coming forecasts. 15 && .LONG TERM... (Wednesday Night through Tuesday) Issued at 336 AM CDT Tue Aug 29 2023 Starting the long term package off quiet as funneling of the dry airmass aloft continues to suppress convective initiation through the first half of the period. By early Thursday AM, the once Hurricane Idalia, now inland and becoming ingested within the upper troughing across the eastern CONUS, will be working through the Carolinas while a cutoff low spawning from a tilted trough digging into the northern Gulf of Mexico attempts to sit just south of the SHV FA. It is worth noting that the vorticity of the cutoff will temporarily aid in the drier airmass funneling into the Four State from the NE through much of Thursday and into early Friday AM. By sunrise Friday AM, the upper-ridge that retrograded west last week, will begin to work into the central CONUS once again, thus trapping the cutoff south of the blocking pattern over the Midwest. As the cutoff slowly works west at the base of the block, mid to upper level moisture advection will support some increased PoPs heading into the weekend. The westward movement of the upper-low over the Four State will support the return of southerly and southeasterly flow aloft, helping to increase the moisture field through the column. Therefore, the increase in PoPs for Saturday and Sunday was needed. The signal for showers and storms associated with the previously mentioned upper-level energy has increased when compared to yesterdays model analysis. By late Sunday and into early Monday, the ridge begins to compress and break down as it sits over the Ohio River Valley, with the upper low now working around the western periphery of the ridge. This will support some PoPs for Monday, but trending lower than Saturday and Sunday at this time. Temperature trend through the period under the influence of the upper-ridge to the north will show a steady increase in afternoon maxT's in the mid to upper 90s, nearing 100 deg F. Areas that may not see the rain in the late stages of the period will trend warmer than those that do see some afternoon showers/storms. That being said, another stretch of summer heat will be in order. The only positive being that values at this time are lower than previous stretches of heat across the region. Similar to last nights discussion, it is worth mentioning the local fire danger across the Four State as the drier airmass will support lower RH values areawide for at least Thursday. With the arrival of the cutoff associated 700-300 hPa moisture profile by the weekend, this should help to alleviate some of the threat, but not necessarily all of it. It will be important to abide by all local and state burn bans through the week and into the weekend. /RK/ && .AVIATION... (18Z TAFS) Issued at 100 PM CDT Tue Aug 29 2023 VFR conditions to prevail during the period. Should see some sct CU this afternoon, followed by sct cirrus overnight, with additional CU possible by the end of the period. Winds will remain from the NE between 5-10 mph, with gusts 15-20 mph at times. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 95 70 96 71 / 0 0 0 0 MLU 93 67 94 67 / 0 0 0 0 DEQ 94 65 94 65 / 0 0 0 0 TXK 93 67 93 67 / 0 0 0 0 ELD 91 63 92 63 / 0 0 0 0 TYR 96 71 98 72 / 0 0 0 0 GGG 95 68 96 70 / 0 0 0 0 LFK 97 67 99 70 / 0 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...15 LONG TERM....53 AVIATION...20
Hazardous weather outlook, Aug 29, 11:40 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1140 AM CDT Tue Aug 29 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-301645- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1140 AM CDT Tue Aug 29 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. A drier airmass will continue to filter in through the day, helping to support lower relative humidity values for later this afternoon and into the evening. This will begin the transition to an elevated fire weather threat locally. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Though convective activity will remain mostly suppressed through the period, increasing fire weather concerns will take the main focus. Lowering relative humidity values, limited rain opportunities and slightly elevated winds will increase the fire weather risk through the end of the week. The signal continues to increase for rain chances returning into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 16
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:24 PM CDT | Fire Weather Watch | SHV | Angelina, Cherokee, Gregg, Harrison, Marion, Nacogdoches and 8 more | 24 hr |
Nearby
Red Flag Warnings in Louisiana, 2023Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.